Drug Interaction Between a Selective Serotonin Reuptake Inhibitor and a Triptan Leading to Serotonin Toxicity

A Case Report and Review of the Literature

Gilbert Jin; Philip Stokes

Disclosures

J Med Case Reports. 2021;15(371) 

In This Article

Background

As prescriptions of serotonergic medications have increased in recent years, serotonin toxicity has become an increasingly prevalent phenomenon.[1] Selective serotonin reuptake inhibitor (SSRI) and selective norepinephrine reuptake inhibitor (SNRI) medications are commonly prescribed for management of mood and anxiety disorders, and are frequently implicated in presentations of serotonin toxicity.[2]

5-hydroxytryptamine receptor agonists, also known as serotonin receptor agonists or triptans, are commonly prescribed for the management of migraine. They are commonly coprescribed with SSRIs and SNRIs and have been previously implicated in cases of serotonin toxicity as a result of drug interaction, although such cases are rare.[3]

Serotonin toxicity remains a clinical diagnosis, and can be a challenging one to make. Due to its wide spectrum of severity and easily overlooked symptoms, diagnosis can often be missed, especially if the patient does not present with a clear history of overdose.[2] It can also occur as a result of drug interaction, and should be an important differential diagnosis in any patient known to be taking serotonergic medications.

This case report aims to discuss a case of drug interaction between a triptan and an SSRI leading to a suspected case of serotonin toxicity.

processing....